Nebraska, 2004

Hail in Nebraska, May 21, 2004

May 21, 2004 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 21, 5:15 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, May 21, 5:15 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
615 PM MDT FRI MAY 21 2004

.SHORT TERM...WILL BE UPDATING THE ZONES SHORTLY TO CANCEL THE SEVERE
THUNDERSTORM WATCH THAT WAS IN EFFECT FOR NIOBRARA COUNTY IN WYOMING
AND THE WESTERN NEBRASKA PANHANDLE. ATMOSPHERE HAS STABILIZED AND ONLY
WEAK SHOWERS AND THUNDERSTORMS REMAINING.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

STARK
Hazardous weather outlook, May 21, 9:05 AM MST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1005 AM MDT FRI MAY 21 2004

NEZ001>003-019>021-054-055-WYZ059>070-221130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1005 AM MDT FRI MAY 21 2004

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THIS EVENING ACROSS MUCH OF THE AREA.  THE STORMS WILL BE MORE
NUMEROUS IN THE EXTREME NORTHEAST PORTION OF THE NEBRASKA PANHANDLE
AND A FEW OF THESE STORMS COULD BECOME STRONG WITH HEAVY RAIN AND
HAIL THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AFTERNOON AND
EVENING...AND SOME OF THEM COULD BE QUITE STRONG...ESPECIALLY IN THE
PANHANDLE.  SOME WEAK THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND
MONDAY...WITH DRY WEATHER EXPECTED FOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE EXTREME NORTHEAST PORTION OF
THE NEBRASKA PANHANDLE LATE THIS AFTERNOON OR THIS EVENING.

In the hours before

Local storm report, May 21, 3:21 PM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             5 SE REDINGTON          41.54N 103.23W
05/21/2004  1.00 INCH        MORRILL            NE   TRAINED SPOTTER

&&

STARK
Local storm report, May 21, 3:36 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             12 SE BRIDGEPORT        41.54N 102.93W
05/21/2004  1.75 INCH        MORRILL            NE   TRAINED SPOTTER

&&

STARK
Local storm report, May 21, 3:40 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             8 SE BROADWATER         41.52N 102.74W
05/21/2004  1.50 INCH        MORRILL            NE   TRAINED SPOTTER

&&

STARK
Special weather statement, May 21, 4:54 PM MST, 3 hours 5 minutes before
NEZ001>003-019>021-054-055-WYZ060-220100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
554 PM MDT FRI MAY 21 2004

...SEVERE THUNDERSTORM WATCH 238 HAS BEEN CANCELLED FOR
NIOBRARA COUNTY AND THE WESTERN NEBRASKA PANHANDLE...

THE THREAT OF SEVERE WEATHER HAS ENDED FOR NIOBRARA COUNTY IN EAST
CENTRAL WYOMING AND FOR THE WESTERN NEBRASKA PANHANDLE.  THE
STRONGEST THUNDERSTORMS HAVE MOVED TO THE EAST OF THE CHEYENNE COUNTY
WARNING AREA...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

STARK

The radar

The Cheyenne radar (KCYS), 181 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 21, 7:59 PM MST to 8:03 PM MST
Where
Cheyenne County, 8 mi N of Lodgepole
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.267, -102.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404124.